Hail, Charles Mix
- When
- May 29, 11:40 PM CST
- Where
- Charles Mix County, 1.01 mi E of Wagner
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -98.280
Thunderstorms produced large hail, and also heavy rain resulting in flash flooding, in Charles Mix County of southeast South Dakota from just before midnight on May 29th to a few hours after midnight on May 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail, and also heavy rain resulting in flash flooding, in Charles Mix County of southeast South Dakota from just before midnight on May 29th to a few hours after midnight on May 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 9:39 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1039 PM CDT SUN MAY 29 2016 .SHORT TERM...(This evening through Monday) Issued at 357 PM CDT Sun May 29 2016 Very subtle surface boundary is moving across the eastern sections of northwest IA this afternoon which will continue to produce a few showers and isolated thunderstorms. Otherwise the focus of attention shifts to tonight, when fairly strong low level warm air advection and positive thetae advection lifts northeastward across the forecast area. The accompanying low level jet is not real strong. But still the various hi-res CAMs are producing a fair amount of convection by overnight and late tonight of high based storms in the central portion of our forecast area. Therefore low end likely pops are warranted in southeast SD and much of northwest IA, and also in the southern sections of southwest MN by very late tonight. Elsewhere, scattered pops are warranted in our far northern and southern zones. Earlier tonight during the evening hours, thoughts are that any small chances for convection will be confined to our southwest zones along the leading edge of a thetae ridge extending from south central to west central SD. But that skittish activity will likely wane by sunset. Memorial Day is rather problematic in terms of thunderstorm chances. There could be some elevated convection leftover in our eastern zones early in the day from the night time activity. But otherwise a lot may not go on until possibly extremely late in the day. By late afternoon, height falls begin to take shape as a well advertised upper trough/short wave moves eastward into the western plains. But with a broad southerly flow, there really is no low level focusing mechanism through the day on Monday until very late. Have the highest pops, which are high end scattered in northwest IA toward evening on the nose of the low level jet, and across our extreme west in central SD just ahead of the surface cold front. But otherwise a bulk of Memorial Day will likely not hold a lot of chances for rainfall with very mild temperatures in the lower 80s. .LONG TERM...(Monday night through Sunday) Issued at 357 PM CDT Sun May 29 2016 Monday night still looks to be the most active period of the upcoming week. As in the short-term, relied more heavily on high-res model ideas for progression of precip chances. This would focus our more organized early evening chances in the thermal ridge ahead of advancing cold front in central South Dakota. Here 4km NAM depicts instability in 1500-2000 J/kg range at peak heating, but deep layer shear on the weak side around 30 kt in the early evening. Thus would anticipate primarily hail/wind threat across our western areas in the evening. Also have a pretty robust moisture return boosting our precipitable water values back into 1.0-1.5 inch range by Monday evening. This could lead to locally heavy rainfall, with localized flash flooding not out of the question given the nearly saturated ground due to recent rains. In addition to holding off eastward extent of initial development, the high-res models progress the system eastward more quickly, with a strong push of post-frontal dry air shunting most of the storm activity east of the forecast area shortly after daybreak. Holding on to some low pops east of Brookings to Tyndall line Tuesday to give some credence to slower solutions, but overall expect to see dry conditions for most of our forecast area on Tuesday. This will be the start of a short cool-down, with highs only in the lower to mid 70s. Wednesday should be the coolest day of the week, with most areas topping out in the 60s. With cool pocket aloft cannot completely rule out spotty instability showers in our far north as waves of energy rotate around the south side of upper low lifting out of northern Minnesota. Warmer air begins to then push back into the area Thursday, with highs by Friday-Sunday climbing back to around 80 degrees. Looks like dry conditions will dominate the mid to late part of the week, though do have a couple of periods with low rain chances. First is Thursday night, when slight moisture return with a weak low level warm front could spark a few elevated showers south of Highway 18. Second would be Friday night, as a mid level wave drops southeast through the region. Depending on timing, this wave could have fair amount of instability and shear to work with, so will have to watch this period for possible severe threat. Looks as though this should push east of the area by Saturday, though, with a nice weekend on tap at this point. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1037 PM CDT Sun May 29 2016 primarily VFR conditions are expected through the TAF period, however scattered thunderstorms may develop across portions of the area overnight. This activity will affect mainly the KFSD and KSUX site. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...JH AVIATION...JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 704 PM CDT SUN MAY 29 2016 SDZ038>040-050-052>055-057>061-063>065-068-310015- BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE- BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- BON HOMME- 704 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE MONDAY AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS AS WELL AS 70 MPH WIND GUSTS. A FEW STORMS WILL ALSO LIKELY PRODUCE HEAVY RAINFALL SO LOCALIZED FLASH FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001-002-012-020-031-MNZ071-072-080-081-089-090-097-098-NEZ013- 014-SDZ056-062-066-067-069>071-310015- LYON IA-OSCEOLA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-LYON MN-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-MOODY- MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- 704 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MARGINAL RISK FOR SEVERE WEATHER LATE MONDAY AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF HALF DOLLARS AS WELL AS 60 MPH WIND GUSTS. A FEW STORMS WILL ALSO LIKELY PRODUCE HEAVY RAINFALL SO LOCALIZED FLASH FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ003-013-014-021-022-032-310015- DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA- 704 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT AND COULD PRODUCE HEAVY RAINFALL...BRINGING THE POTENTIAL FOR LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 05:38 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Heavy rain from thunderstorms caused flash flooding of Chateau Creek, with cropland, grassland, and a few roads flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638163, 638164, 638165.